Hail, Delta
- When
- August 17, 3:50 AM EST to 3:53 AM EST
- Where
- Delta County, 0.48 mi E of Fayette
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -86.660
Golf ball sized hail reported in Fayette.
A cold front moving through the warm and unstable air mass produced a severe thunderstorm with golf ball sized hail at Fayette in Delta County on the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving through the warm and unstable air mass produced a severe thunderstorm with golf ball sized hail at Fayette in Delta County on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 17, 12:32 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 132 AM EDT MON AUG 17 2015 .UPDATE... ISSUED AT 835 PM EDT SUN AUG 16 2015 LOWERED/REMOVED TS CHCS OVER THE WRN CWA LATER TNGT/MON DUE TO EXPECTED VIGOROUS NEGATIVE H85 THETA E ADVECTION FCST TO OVERSPREAD THAT AREA TNGT...CONSISTENT WITH SFC DEWPTS IN THE 50S OBSVED IN NE MN. ALTHOUGH DPVA/SOME DEEP LYR QVECTOR CNVGC WL IMPACT THIS AREA AHEAD OF DISTURBANCES EMBEDDED IN WSW FLOW AND BRING CONTINUED SHOWER CHCS...FCST MUCAPES UNDER 100 J/KG WITH THE LLVL COOLING/ DRYING WARRANT REMOVAL OF TS CHCS. ELEVATED TS POTENTIAL WL LINGER OVER THE SE HALF OF THE CWA INTO MN CLOSER TO STALLING COLD FNT JUST TO THE SE/REMAINING HIER H85 THETA E. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 235 PM EDT SUN AUG 16 2015 UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE DESERT SW POKING INTO THE GREAT LAKES REGION AND A TROUGH OVER THE NORTHERN ROCKIES AND ACROSS THE PRAIRIES OF CANADA. THE RIDGE GETS FLATTENED OVER THE UPPER GREAT LAKES THIS FORECAST PERIOD AS SOME SHORTWAVES MOVE OVER THE RIDGE ACROSS THE AREA. NAM...GFS AND ECMWF BRING IN SOME STRONGER 850-500 MB Q-VECTOR CONVERGENCE TONIGHT ALONG WITH DEEPER MOISTURE AND BOTH REMAIN THROUGH MON OVER THE AREA. BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. KEPT IT DRY FOR THIS AFTERNOON...THEN BRING IN CHANCE POPS ACROSS THE CENTRAL AND SOUTH AND DRY NORTH OF HOUGHTON FOR TONIGHT AND MOSTLY CHANCE POPS ON MONDAY FOR THE CENTRAL AND SOUTH WITH DRY WEATHER IN THE NORTH AND FAR WEST. OVERALL FOR TEMPERATURES...MADE VERY FEW CHANGES AS WELL. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 425 PM EDT SUN AUG 16 2015 SHORTWAVE THAT BRINGS FRONT ACROSS CWA INTO MONDAY WILL LEAVE WSW FLOW ALOFT OVER UPPER GREAT LAKES ON MONDAY NIGHT INTO TUESDAY. SFC FRONT WILL BE SOUTH OF UPR MICHIGAN DURING THIS TIME...RUNNING FM SOUTHERN WI INTO LOWER MICHIGAN. HOWEVER...COULD STILL SEE POST FRONTAL SHOWERS CONTINUE AS DIVERGENCE FM JET STREAK OVER NORTHERN ONTARIO AND QUEBEC COMBINES WITH H85-H7 FRONT AND RIBBON OF HIGHER RH. SOUNDINGS SUGGEST GREATEST CHANCES FOR SHRA OVER SCNTRL AND EAST WITH MINIMAL CHANCES TOWARD KEWEENAW. SMALL ELEVATED CAPES IN THE EVENING BUT THIS TAPERS OFF OVERNIGHT...SO DROPPED MENTION OF TSRA AFTER MIDNIGHT. DEEPENING SHORTWAVE TROUGH AND DEVELOPING SFC LOW PRESSURE OVER THE CENTRAL PLAINS WILL BE MAIN FOCUS TUESDAY AND TUESDAY NIGHT. WARM AIR ADVECTION AHEAD OF THE TROUGH IN SW FLOW ALOFT SHOULD RESULT IN INCREASING MID CLOUDS...GRADUALLY LOWERING BY TUESDAY EVENING. LGT SHOWERS STILL LOOK POSSIBLE...THOUGH MODELS DISAGREE IN HOW QUICKLY TO BRING STRONGER MOISTURE ADVECTION BACK INTO THE AREA FM THE SW. NAM QUITE DRY IN THE MID-LEVELS WHILE GFS IS MOST MOIST. ECMWF AND GEM PROVIDE COMPROMISE AND SUGGEST BETTER CHANCES FOR RAIN LATER IN THE AFTN OVER THE WEST. TEMPS WILL REACH UPR 60S TO NEAR 70 OVER WEST WITH THICKER CLOUD COVER BUT MAY PUSH INTO MID 70S FAR EAST WITH GREATER CHANCE OF SOME SUNSHINE AND A NORTHEAST DOWNSLOPE FLOW OFF ONTARIO. TUESDAY NIGHT INTO WEDNESDAY NIGHT...UPPER TROUGH LIFTS ACROSS UPPER MISSISSIPPI RIVER VALLEY TOWARD NORTHERN ONTARIO WHILE BECOMING NEGATIVELY TILTED...AT LEAST FOR A BRIEF TIME. SFC LOW WRAPS UP AND DEEPENS BY 12Z WEDNESDAY. AT LEAST FOR THIS RUN...ECMWF IS TRENDING TOWARD GFS SHOWING MORE WRAPPED UP AND FARTHER WEST TRACK TO THE LOW. EARLIER ECMWF RUNS SHOWED WEAKER MORE PROGRESSIVE LOW PRESSURE SYSTEM. APPEARS THE LOW WILL BE SOMEWHERE FM ECNTRL MN TO NORTHWEST WI AROUND 995MB AT 12Z WEDNESDAY AND THEN SHOW A SIMILAR MSLP BY TIME IT REACHES WESTERN LK SUPERIOR OR NORTHWEST UPR MICHIGAN BY 00Z THURSDAY. DEEP MOISTURE DRAWN INTO THE LOW ALONG WITH ENHANCING FORCING PROVIDED BY UPPER JET OVER ONTARIO AND ADDITIONAL JET LIFTING IN FM CNTRL PLAINS WILL SUPPORT WIDESPREAD RAIN LIFTING OVER MUCH OF CWA TUESDAY NIGHT...WITH DRY SLOT DIMINISHING STEADY RAIN TO SCATTERED SHOWERS BY WEDNESDAY AFTN. TSRA ARE POSSIBLE...ESPECIALLY JUST AHEAD OF THE DRY SLOT WITH STEEPENING MID-LEVEL LAPSE RATES. GIVEN THE STRENGTH OF THE DYNAMICS WITH THE SYSTEM...COULD SEE DECENT EMBEDDED TSRA ON TUESDAY NIGHT EVEN WITH A MORE STEADIER RAIN. MUCAPES ON WEDNESDAY VARY FM 500J/KG TO 1500 J/KG...WITH THE MOST INSTABILITY SHOWN ON THE GFS DURING MIDDAY ON WEDNESDAY. NOT SURE IF THERE WILL BE ENOUGH INSOLATION TO REALIZE THAT FORECAST INSTABILITY. WITH THE STRENGTH OF THE UPPER AND SFC SYSTEM WIND FIELDS ARE STRONG WITH H85 WINDS AROUND 40 KTS AND H7-H5 WINDS OVER 50 KTS...SO IF TSRA COULD DEVELOP AND BECOME SFC BASED COULD BE DEALING WITH STRONG/GUSTY WINDS WITH QUICK MOVING LINE SEGMENTS. EVEN WITHOUT TS WINDS...GRADIENT SOUTHERLY WINDS COULD BE GUSTY...ESPECIALLY OVER THE EAST HALF. ONCE THE LOW TRACKS TO JAMES BAY/HUDSON BAY WEDNESDAY NIGHT INTO THURSDAY MORNING....CHILLY WNW-NW FLOW /H85 TEMPS DOWN TO 5-7C/ ALONG WITH PLENTY OF DEEPER MOISTURE SLIDES OVER LAKE SUPERIOR AND UPR MICHIGAN. SINCE WATER TEMPS ON LK SUPERIOR HAVE WARMED WELL INTO THE 60S OVER THE NEARSHORE AREAS AND IN THE 50S FARTHER OUT INTO THE LAKE...APPEARS THERE WILL BE ENOUGH OF AN AIR-WATER DIFFERENCE TO ADD SOME LAKE MOISTURE AND FLUXES TO AN ALREADY MOIST AND CONVERGENT FLOW PATTERN IN WAKE OF THE LOW. MODEL QPFS HINTING AT THIS AS WELL THROUGH AT LEAST MIDDAY THURSDAY BEFORE BACKING LOW-LEVEL FLOW AND DRYING TAKE OVER. INCREASED TO LIKELY POPS FOR NW CWA ON WEDNESDAY NIGHT AND BROUGHT LIKELY POPS ALONG MUCH OF LK SUPERIOR FOR THURSDAY. STRONGER WINDS WILL BUILD WAVES ALONG SOUTH SHORE OF LK SUPERIOR SO WILL LIKELY SEE HIGHER SWIM RISK AT THAT TIME AS WELL. INTO FRIDAY...ECMWF COMPLETELY BACKED AWAY FM STRONGER SHORTWAVE TROUGH AND SECONDARY LOW PRESSURE SYSTEM IT WAS SHOWING 24 HR AGO. HIGH PRESSURE AT THE SFC BUT WARM AIR ADVECTION ALOFT IS EXPECTED NOW. COULD BE ENOUGH MOISTURE ADVECTION AND INSTABILITY ALOFT FOR ISOLD SHRA/TSRA FRIDAY NIGHT AHEAD OF DEVELOPING LOW PRESSURE FM SCNTRL CANADA TO THE NORTHERN PLAINS. WARM FRONT WITH THAT SYSTEM WILL SET UP FARTHER NORTH...SO SATURDAY IS LOOKING DRY ATTM WITH A WARMING TREND. PERHAPS MID 80S IN SOME AREAS WITH ENOUGH SUNSHINE. RAIN CHANCES INCREASE SATURDAY NIGHT INTO SUNDAY AS THE TROUGH MOVES TOWARD THE AREA. IF SYSTEM SLOWS SOME...WHICH IS ALWAYS POSSIBLE...THEN TEMPS COULD BE BACK INTO THE 80S FOR MUCH OF CWA. DECENT AGREEMENT FOR THE MODELS REGARDING THAT SYSTEM...SO USED CONSENSUS FORECAST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 132 AM EDT MON AUG 17 2015 SOME -SHRA/PERHAPS A TS IN ADVANCE OF A COLD FNT APRCHG FM THE W WL IMPACT MAINLY SAW DURING THE EARLY MRNG HRS. THE ARRIVAL OF DRIER LLVL AIR WL ENSURE CONDITIONS REMAIN VFR AT CMX AND IWD EVEN IF SOME -SHRA FALL THERE. BUT SAW COULD PICK UP MVFR CONDITIONS WITH MORE HUMID LLVL AIR LINGERING. SINCE THE COLD FNT WL STALL JUST TO THE S ON MON...AN UPPER DISTURBANCE TRACKING ALONG THIS BNDRY WL BRING A CONTINUED CHC OF MORE -SHRA INTO THE AFTN AT SAW. WITH A WSHFT TO AN UPSLOPE NNE DIRECTIN IN THE AFTN AND MORE LINGERING MSTR...MVFR CIGS ARE LIKELY AT SAW FOR A TIME. SINCE CMX AND IWD WL BE FARTHER FM THE FNT AND DEEPER INTO THE INCOMING DRY AIRMASS...VFR CONDITIONS WL REMAIN THE RULE THERE THRU THE TAF PERIOD.. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 235 PM EDT SUN AUG 16 2015 SOUTHWEST WINDS TO 20-25 KNOTS TODAY WILL DIMINISH AND VEER NW TONIGHT AS A COLD FRONT MOVES THROUGH. PATCHY FOG WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT AS HUMID AIR MOVES OVER THE COOLER WATERS OF THE GREAT LAKES. WINDS WILL STAY AT OR BELOW 20 KNOTS THROUGH TUE NIGHT...THEN INCREASE TO UP TO 30 KNOTS ON WED INTO THU MORNING AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE AREA WITH A STRONGER LOW PRESSURE SYSTEM MOVING THROUGH THE REGION. COULD BE SOME NW GALE FORCE GUSTS TO 35 KNOTS THU MORNING BEHIND THIS STRONG LOW. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && UPDATE...KC SHORT TERM...07 LONG TERM...JLA AVIATION...KC MARINE...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 426 AM EDT MON AUG 17 2015 MIZ001>007-009>014-084-085-181100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 426 AM EDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND AGAIN SATURDAY NIGHT THROUGH SUNDAY. WESTERLY WINDS MAY GUST OVER 30 MPH ACROSS THE KEWEENAW PENINSULA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-181100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 426 AM EDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND AGAIN SATURDAY NIGHT THROUGH SUNDAY. A FEW WESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE ACROSS MAINLY CENTRAL LAKE SUPERIOR ON THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-181100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 426 AM EDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY...AND AGAIN SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KLUBER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
109 AM CDT MON AUG 17 2015
MIZ010-011-170700-
DICKINSON MI-IRON MI-
109 AM CDT MON AUG 17 2015
...SPECIAL WEATHER STATEMENT...
AT 108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE...OR 10 MILES NORTHWEST OF KINGSFORD...MOVING EAST AT 30
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FELCH...FOSTER CITY...RALPH...MERRIMAN...PEAVY FALLS DAM...GRANITE
BLUFF...RANDVILLE AND HARDWOOD.
LAT...LON 4587 8807 4589 8810 4592 8810 4592 8813
4596 8819 4594 8821 4596 8825 4595 8830
4598 8834 4614 8773 4591 8767 4586 8809
TIME...MOT...LOC 0608Z 255DEG 27KT 4590 8828
JLBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EDT MON AUG 17 2015
MIZ013-170915-
DELTA MI-
435 AM EDT MON AUG 17 2015
...SPECIAL WEATHER STATEMENT...
AT 435 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STONINGTON...OR 9 MILES EAST OF ESCANABA...MOVING NORTHEAST AT 30
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...GARDEN...FAIRPORT...ISABELLA...NAHMA JUNCTION AND COOKS.
LAT...LON 4555 8665 4561 8662 4561 8670 4568 8672
4578 8663 4577 8656 4589 8653 4590 8658
4584 8665 4587 8677 4576 8682 4574 8676
4576 8683 4571 8690 4572 8691 4582 8693
4604 8649 4577 8646 4567 8662 4561 8661
TIME...MOT...LOC 0835Z 247DEG 26KT 4574 8688
TKThe Marquette radar (KMQT), 113 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail reported in Fayette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598526.